Idaho, 2016Heavy Snow in Idaho, January 15 to 16, 2016
January 15 to 16, 2016 · NWS OTX · 1 event in 1 county or zone
A winter storm system dropped mostly light amounts of snow as it moved through North Idaho on the 15th and 16th of January.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system dropped mostly light amounts of snow as it moved through North Idaho on the 15th and 16th of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 15, 10:13 PM PST, 1 hour 17 minutes earlier.
Area forecast discussion, Jan 15, 10:13 PM PST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1013 PM PST FRI JAN 15 2016
.SYNOPSIS...
The next round of light to moderate snow moves into the Cascades
tonight and spreads east Saturday. Some areas of the Columbia
Basin will see a wintry mix of rain, snow, and freezing rain. More
storm systems will bring mountain snow and mix of valley rain and
snow Sunday through early next week. The weather pattern looks to
turn more mild and wet toward the end of next week.
&&
.DISCUSSION...
Evening update: a weakening surface trough and moisture filtering
along it has been helping to produce some isolated to scattered
snow showers around portions of the Upper Columbia Basin, Spokane
and Palouse area this evening, with light dusting to a couple
tenths of an inch or so. However this should continue to weaken
through the remainder of this evening.
Then eyes turn toward the next weather maker, the next frontal
wave. Precipitation is spreading into the west side of WA and OR
and suggestions of it expanding across the Cascades and toward the
Wenatchee area at this hour. All guidance ramps this precipitation
up over the next several hours around the Cascades and spreads it
eastward overnight into Saturday morning. Overall the forecast is
on track. I did make minor adjustments, lowering snow levels a bit
over the Columbia Basin into the morning which allowed for a
little bit of snow accumulations further south. Yet the overall
snow ratios remain low accumulations there are expected to be
lighter. I also increased QPF amounts slightly for tomorrow
morning, but not by much.
The most difficult part of the forecast remains how quickly warm
air slides in from the south and accompanying snow levels...
precipitation type. The low level northeast flow is a plus for
holding colder air in place. In general the forecast in place
seems generally on track with the newer guidance just coming in.
This means mostly snow to start, save for portions of the Columbia
Basin going south of I-90 toward Oregon.
The winter weather highlights remain in place and look on track
too. The question mark remains the Spokane/C'dA area. The best
threat of accumulating snow will be in the morning here, then
going past midday or so the road and air temperatures may rise
above freezing. While snow or a rain/snow mix threat will
continue, the potential for accumulation should wane. So for now
this region remains out of the advisory, but it radar and
accumulation trends will be monitored. Regardless of it, look for
some impacts. /J. Cote'
&&
.AVIATION...
06Z TAFS: A weather system will move into the region overnight
and remain across the area through saturday afternoon. This will
bring increasing chances for rain and snow across the
region...beginning around 08z near KEAT and 1300 at KGEG.
Expect cigs/vsby IFR or less at KGEG...otherwise mainly MVFR and
locally IFR cigs/vsby across the eastern TAF sites. Conditions
will then deteriorate with the onset of precipitation. for the
western TAF sites VFR conditions will lower to MVFR/IFR cigs and
vsby after 08z as precipitation moves into the region. Some
improvement is expected into the afternoon, after 20-22Z, but snow
showers will linger. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 28 33 32 38 34 38 / 20 100 40 80 70 20
Coeur d'Alene 28 35 33 38 36 40 / 20 100 70 80 80 30
Pullman 29 37 33 40 36 41 / 10 100 50 90 70 30
Lewiston 30 42 35 44 40 46 / 10 90 50 60 70 30
Colville 29 33 32 37 36 38 / 20 100 40 70 60 0
Sandpoint 28 32 32 37 36 38 / 20 90 90 70 80 30
Kellogg 27 34 33 37 34 38 / 20 90 90 70 80 50
Moses Lake 29 35 29 37 32 38 / 50 100 10 70 20 0
Wenatchee 26 33 31 36 34 37 / 60 100 10 80 20 0
Omak 24 31 31 35 32 35 / 50 100 10 80 20 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM Saturday to 4 AM PST Sunday
for Central Panhandle Mountains-Northern Panhandle.
WA...Winter Storm Warning until 4 PM PST Saturday for East Slopes
Northern Cascades-Okanogan Valley-Waterville Plateau-
Wenatchee Area.
Winter Weather Advisory until 4 PM PST Saturday for Northeast
Mountains-Okanogan Highlands-Upper Columbia Basin.
&&Hazardous weather outlook, Jan 15, 6:16 AM PST, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
616 AM PST FRI JAN 15 2016
IDZ026-WAZ032-161430-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
616 AM PST FRI JAN 15 2016
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
IDZ001-004-WAZ037-161430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
616 AM PST FRI JAN 15 2016
This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Several rounds of snow will be possible starting early Saturday and
continuing into early next week. Snow levels will be near valley
floors on Saturday...rising near 3000 feet by the start of the
week. Travel impacts are likely for most locations Saturday then
mainly over the mountain passes for early next week.
WAZ038-041>044-161430-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
616 AM PST FRI JAN 15 2016
This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.
.DAY ONE...TODAY AND TONIGHT
Light snow is expected to develop over the area late tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Moderate to heavy snow accumulations will be possible early
Saturday morning and continuing into the evening. Another round of
snow is expected over the Cascades on Sunday. Travel across the
Cascade passes will be treacherous at times this weekend.
IDZ002-003-027-WAZ031-033>036-161430-
COEUR D'ALENE AREA-IDAHO PALOUSE-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
616 AM PST FRI JAN 15 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Patchy dense fog is expected this morning. Otherwise no hazardous
weather is expected this period.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Light to locally moderate snow will be possible early Saturday
morning and continuing through most of the day. The next few
storm systems arriving Sunday and persisting into next week will
mainly bring rain and snow reserved for the mountain passes.
Heavy Snow, Northern Panhandle
- When
- January 15, 11:30 PM PST to January 16, 11:15 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Public
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A member of the public reported 4 inches of snow at Spirit Lake, Idaho.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 15, 20161 death · 1 event
- Tornado and Damaging Winds in Florida, January 15, 2016$865,000 · EF1 · 8 events
- Damaging Wind and Lightning Strike in Florida, January 15, 20162 injured · $200 · 2 events
- Strong Wind in South Carolina, January 15, 2016$20,000 · 1 event
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, January 15, 20167 events
- Damaging Winds in Florida, January 15, 2016$3,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 15, 20166 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, January 15, 20166 events
- Damaging Winds in Florida, January 15, 201652 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 15, 201658 kt wind · 4 events
- Winter Weather in Washington, January 15 to 16, 20164 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 15, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608330.